Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 84, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 26, 2000, 10:50 PM CDT for Franklin County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 26, 2000, 10:50 PM CDT (03:50 UTC)
- Expired
- Jul 26, 2000, 11:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 11:00 PM CDT | Thunderstorm Wind 61 E | Wellsville, KS | Strong winds blew tree limbs down on a transformer doing considerable damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2067 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1851 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 270350 SVRTOP KSC059-270445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1050 PM CDT WED JUL 26 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN EAST CENTRAL KANSAS * UNTIL 1145 PM CDT * AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 20 MILES NORTH OF OTTAWA... MOVING SOUTH AT 45 MPH. STRONG WINDS TO 65 MPH HAVE BEEN REPORTED WITH THESE STORMS AS THEY MOVED ACROSS JEFFERSON AND DOUGLAS COUNTIES. * SOME LOCATIONS AFFECTED... WELLSVILLE OTTAWA POMONA RANTOUL PRINCETON WILLIAMSBURG LANE RICHMOND STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A STURDY BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:35 PM CDT, 8 hours 15 minutes earlier.
Area forecast discussion, Jul 26, 2:35 PM CDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 235 PM CDT WED JUL 26 2000 THUNDERSTORMS IN SOUTHERN NEBRASKA FORMING IN UPPER LEVEL FORCING AREA ALONG WEAK FRONTAL BOUNDARY. PCPN HAS HAD A TENDENCY TO WEAKEN AS IT MOVES TOWARD KS AWAY FROM BETTER UPPER FORCING/H3 JETLET PER PROFILERS. THESE TSTMS COULD BECOME A LTL MORE WIDESPREAD THIS EVENING AND OVERNIGHT AS THE WEAK FNTL BNDRY SHIFTS SLOWLY SOUTH. WEAK CONVERGENCE ALG THIS FNT WILL BEG FOR MENTION OF TSTMS OVRNIGHT AND INTO THURSDAY. MUCH BETTER DYNAMICS COMING INTO PLAY THURSDAY NIGHT. LAST SEVERAL RUNS OF MESO-ETA CONSISTENT IN SHOWING SGFNT VORT MAX INTO THE AREA EARLY FRIDAY. THIS LIKELY DUE TO SOME CONVECTIVE FEEDBACK...WHICH MAY BE REASONABLE GIVEN BNDRY IN THE AREA...VERY UNSTABLE AIR WITH LITTLE OR NO CAP AND HIGH CAPES...AND AT LEAST SOME SEMBLANCE OF AN UPPER AIR TROF MOVING THROUGH DURING THE LATE NIGHT HOURS. WILL RAISE POPS TO LIKELY CATEGORY THURSDAY NIGHT WITH THIS IN MIND. HAVING A REAL PROBLEM ON FRIDAY WITH HIGH TEMPS. SFC PSEUDO-FNT...CONVECTIVELY INDUCED...MAY ASSUME REAL FNT CHARACTERISTICS ON FRIDAY. THUS WILL BACK OFF A BIT FROM MOS HIGH TEMPERATURES NRN BORDER. STILL ENOUGH INSTABILITY INTO FRIDAY TO KEEP AT LEAST CHC CATEGORY OF TSTMS. THIS MAY LINGER INTO THE EFP PD. .TOP...NONE
In the hours before
Local storm report, Jul 26, 9:54 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
954 PM CDT WED JUL 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM HIAWATHA KS WIND DAMAGE
07/26/00 BROWN NUMEROUS TREE BRANCHES
DOWNSpecial weather statement, Jul 26, 10:29 PM CDT, 21 minutes before
KSZ010>012-270400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1029 PM CDT WED JUL 26 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 624 HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM NUMBER 624...THAT WAS IN EFFECT UNTIL 1 AM... HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN NORTHEAST KANSAS: MARSHALL...NEMAHA...BROWN. SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED TONIGHT. HOWEVER SCATTERED SHOWERS...WITH AN OCCAS&IONAL RUMBLE OF THUNDER...ARE POSSIBLE OVERNIGHT.
Local storm report, Jul 26, 10:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 PM CDT WED JUL 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1038 PM LAWRENCE KS 65 MPH TSTM GUST
07/26/00 DOUGLAS REPORTED BY EMERGENCY
MANAGEMENTLocal storm report, Jul 26, 10:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1042 PM CDT WED JUL 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM 3 N GRANTVILLE KS 60 MPH TSTM GUST
07/26/00 JEFFERSON REPORTED BY STORM SPOTTERThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 9:16 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 44 min |
| Jul 26, 10:21 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 39 min |
| Jul 26, 10:30 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 45 min |
| Jul 26, 11:22 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.